Skip to content
My WebMD Sign In, Sign Up

Hair Loss Health Center

Font Size

Hair Loss During Chemotherapy

Some of the newer, more targeted chemotherapy drugs will not affect your hair. But the majority of drugs used do cause hair loss. Unfortunately, there's nothing you can do to prevent it. Depending on the drug, your hair may gradually thin before you lose it -- or you may lose all your hair at once.

For example:

  • The breast cancer drug Cytoxan (cyclophosphamide) causes hair thinning but not complete hair loss.
  • Adrucil (fluorouracil) does not cause hair loss.
  • Adriamycin (doxorubicin) causes hair to thin during the first three weeks of treatment, then all the hair falls out.
  • With Taxol (paclitaxel), there is very sudden hair loss; you will likely wake up one morning with your hair on your pillow.

To prepare emotionally for the change, most patients have their hair cut before they start chemotherapy. Others choose to have their heads shaved. Just be assured it will grow back, often within a few weeks of completing chemotherapy.

 

What Does New Hair Look Like After Chemotherapy?

As hair begins to grow back, it will have a different texture; it may be curlier than before. Six months to a year later, your hair will have returned to its normal texture. Until your hair grows back, moisturizing your scalp might help your skin feel more comfortable and less itchy.

Until their hair grows back, some people choose to wear a wig or hairpiece, which insurance usually covers. Women sometimes wear scarves; others prefer the natural look as an expression of their battle with cancer. This is your choice; whatever makes you most comfortable is the right decision.

Just don't worry if -- during months of chemotherapy -- your hair starts growing back a little. This is not a sign your chemotherapy isn't working. It's just a natural part of the process.

Don't let your hair loss bother you too much. It's an unfortunate side effect of chemotherapy that just about everyone goes through. But thankfully, it is temporary -- and it's helping you battle your disease.

WebMD Medical Reference

Reviewed by Debra Jaliman, MD on March 01, 2013

Today on WebMD

hair in hairbrush
Ways to go about it naturally.
Young woman with thick curly hair
Causes and solutions.
 
man with thinning hair
How to keep the hair you have.
Closeup of Hairbrush with Hair Loss
Understand the basics.
 
Mens Hair Loss When To Start Treatment
Article
A Dermatologist Talks About Hair Loss
Article
 
Rogaine And Propecia For Hair Loss
Article
Woman looking at thinning hair in hand mirror
Video
 
Balding man in mirror
Slideshow
Close up of comb in woman's hair
Quiz
 
Young woman with thick curly hair
Slideshow
hair problems
Slideshow